Home » Frequently asked Questions on Health » Why is my father suffering from anaemia?

Why is my father suffering from anaemia?

Q: My 73 years old father is suffering from anaemia for the last two years and his present haemoglobin level is 8.9. His PCV is 29.4, WBC 8840/cu.mm, ESR 28mm/hr, MCV 81.0fl, MCH 24.5pg, MCHC 30.3, RBC 3.63, Platelets 113,000/cu.mm and LDH 824 U/L. His peripheral smear showed RBCs - hypochromic, microcytic cells and polychromasia cells seen. WBCs were normal. Platelets - thrombocytopaenia. He had cardiac bypass surgery three years back and is on the medicines – anti-diabetic medicines, diltiazem, simvastatin, ACE inhibitor and fish oil capsules. He had a few episodes of bleeding from his recurrent piles recently. Since he had bypass surgery his haemoglobin has dropped and not improving in spite of iron and multi-vitamin preparations. He recently developed high fever with diarrhoea and vomiting and was hospitalised and found to have haemoglobin of 7.4 and was given a unit of blood transfusion. What is the cause of his anaemia? He has few gall stones on abdominal ultrasound and is asymptomatic. Colonoscopy was done a year back.

A:The details provided suggest that your father is having microcytic hypochromic anaemia with thrombocytopenia (low platelet count). Having a low Hb post CABG (bypass surgery) is normal since there is usually blood loss following the surgery. However, generally there is recovery of Hb in following 3-4 months to near normal levels. However, that does not seem to be the case with your father. Whenever anyone has anaemia, it is either due to loss of blood / haemolysis or inadequate manufacture by the bone marrow. In your fathers' case it seems to be due to loss of blood due to haemorrhoids. This can be verified by getting a reticulocyte count done. If it is high then the marrow is functioning well and the low Hb is probably due to blood loss. However, if there is low reticulocyte count, then it is probably the marrow that is at fault. Also, low platelet count could be on account of drugs that he is receiving post CABG. What I would suggest is to get in touch with a haematologist and get a bone marrow examination done, if required. And then take it from there.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------